Acute neuropathy mimicking porphyria induced by aminolevulinic acid during photodynamic therapy

Constantin Sylantiev, Nili Schoenfeld, Rivka Mamet, Galina B. Groozman, Vivian E. Drory

Research output: Contribution to journalArticlepeer-review

Abstract

An 82-year-old man developed severe, acute, predominantly motor polyneuropathy, signs of autonomic involvement, and skin changes following aminolevulinic acid (ALA) administration. The compound was used as a prodrug for photodynamic therapy of Barrett's esophagitis. Changes were observed in various parameters of the heme pathway. The case reported represents a rare response to ALA treatment, resembling an acute attack of hepatic porphyria with neurological features.

Original languageEnglish
Pages (from-to)390-393
Number of pages4
JournalMuscle and Nerve
Volume31
Issue number3
DOIs
StatePublished - Mar 2005

Keywords

  • Aminolevulinic acid
  • Photodynamic therapy
  • Polyneuropathy
  • Porphyria

Fingerprint

Dive into the research topics of 'Acute neuropathy mimicking porphyria induced by aminolevulinic acid during photodynamic therapy'. Together they form a unique fingerprint.

Cite this